New Mexico, 2005

Flash Flood and Hail in New Mexico, June 26, 2005

June 26, 2005 · NWS ABQ · 5 events in 4 counties and zones

Several intense storms yielded large hail and heavy rain over the New Mexico central highlands north and south of Las Vegas. Heavy rain of 3 to 4 inches in less than an hour flooded small arroyos and ranch roads southwest of Encino while water covered State Road 3 south of Encino.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Several intense storms yielded large hail and heavy rain over the New Mexico central highlands north and south of Las Vegas. Heavy rain of 3 to 4 inches in less than an hour flooded small arroyos and ranch roads southwest of Encino while water covered State Road 3 south of Encino.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 26, 12:53 PM MST, 42 minutes earlier.

Area forecast discussion, Jun 26, 12:53 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
153 PM MDT SUN JUN 26 2005

.DISCUSSION...MAIN FORECAST CHALLENGE FOR THE UPCOMING WEEK WILL
CONTINUE TO BE LOCATION AND EXTENT OF ANY CONVECTION.

ELONGATED RIDGE AXIS ORIENTED SW TO NE OVER FAR SE NM THIS PM WHILE A
STORM MOVES RAPIDLY NE INTO WYOMING. UPPER HIGH WILL STRENGTHEN AND
TAKE ON A MORE OVAL SHAPE CENTERED OVER SRN NM EARLY THIS WEEK. THEN
IT WILL SHIFT SLIGHTLY S LATER IN THE WEEK AS A COUPLE OF WEAK SHORT
WAVE TROUGHS PASS TO THE N. OVERALL A DRIER AND VERY WARM WEEK COMING
UP.

CONVECTION FIRING AGAIN ACROSS CNTRL INTO ERN ZONES THIS PM AND LOOKS
TO BE AN ACTIVE LATE PM AND EVE OVER THE ERN HALF OF THE FORECAST
AREA. ISOLATED SEVERE WEATHER POSSIBLE.

THINGS QUIET DOWN ON MON AS RIDGE BUILDS...WARMING TEMPS AT THE
SURFACE AND ALOFT. BATTLE ON MON WILL BE BETWEEN THE WARMER AIR ALOFT
AND SOME LINGERING LOW AND MID LEVEL MOISTURE. MODELS SHOW DECENT
INSTABILITY AS WELL. WILL THUS KEEP ISOLATED POPS FOR THE MOUNTAINS
INTO THE NE FOR THE PM AND JUST THE EARLY EVE. WILL KEEP TUE DRY
DESPITE NAM MODEL STILL TRYING TO GENERATE ISOLATED CONVECTION ALONG
THE E SLOPES OF CNTRL AND NW MOUNTAINS IN THE PM AND NIGHT. MODELS
STILL HOLDING ON TO SOME INSTABILITY AND MID LEVEL MOISTURE ON TUE
DESPITE STRONG HIGH PRESSURE.

RIDGE SHIFTS S A BIT FROM WED ON AS A COUPLE OF SHORT WAVE TROUGHS
PASS BY TO OUR N. THIS WILL ALLOW A SLIGHT CHANCE OF A SHOWER OR
STORM OVER THE NC OR NE ZONES. RIGHT NOW CURRENT TIMING LOOKS TO BE
WED AND FRI. WILL KEEP THE START OF THE HOLIDAY WEEKEND DRY. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  92  56  94 /   0   0   0   0
GALLUP..........................  48  87  49  89 /   0   0   0   0
GRANTS..........................  50  87  51  90 /   0   0   0   0
GLENWOOD........................  53  93  56  97 /   0   0   0   0
CHAMA...........................  43  80  43  83 /  20  10  10   0
LOS ALAMOS......................  53  85  55  88 /  20   0   0   0
RED RIVER.......................  41  75  41  80 /  20  20  20   0
TAOS............................  49  85  50  88 /  20  10  10   0
SANTA FE........................  52  87  54  91 /  20   0   0   0
SANTA FE AIRPORT................  54  89  56  92 /  20   0   0   0
ESPANOLA........................  53  93  55  96 /  20   0   0   0
ALBUQUERQUE HEIGHTS.............  63  92  65  95 /  10   0   0   0
ALBUQUERQUE VALLEY..............  59  93  60  96 /  10   0   0   0
ALBUQUERQUE FOOTHILLS...........  61  92  62  95 /  10  10  10   0
ALBUQUERQUE WEST MESA...........  62  95  63  98 /  10   0   0   0
SOCORRO.........................  62  93  63  97 /  10   0   0   0
SANDIA PARK/CEDAR CREST.........  53  85  55  88 /  10  10  10   0
MORIARTY/ESTANCIA...............  50  89  50  92 /  20   0   0   0
CARRIZOZO.......................  59  93  61  96 /  10   0   0   0
RUIDOSO.........................  54  84  55  87 /  20  10  10   0
RATON...........................  49  89  51  92 /  20  10  10   0
LAS VEGAS.......................  51  87  53  90 /  30  10  10   0
ROY.............................  56  87  58  90 /  30  10  10   0
CLAYTON.........................  60  93  62  96 /  30  10  10   0
SANTA ROSA......................  60  93  61  97 /  30   0   0   0
TUCUMCARI.......................  64  97  67 101 /  30   0   0   0
FORT SUMNER.....................  63  94  66  98 /  20   0   0   0
CLOVIS..........................  62  95  65  99 /  20   0   0   0
PORTALES........................  62  96  66 100 /  20   0   0   0
ROSWELL.........................  67  98  68 102 /  10   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Jun 26, 5:00 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUN 26 2005

NMZ001>021-026-271200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
554 AM MDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD
OCCUR NEAR THUNDERSTORMS. MOST OF THE THUNDERSTORMS WILL
DEVELOP ACROSS THE EASTERN HALF OF THE STATE WHILE A FEW
STRONG STORMS MAY DEVELOP ACROSS THE NORTHWEST PLATEAU.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

49

In the hours before

Special weather statement, Jun 26, 12:49 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
149 PM MDT SUN JUN 26 2005

NMZ002>008-010>013-270300-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-FAR
NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-NORTHWEST
MOUNTAINS INCLUDING JEMEZ-QUAY COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE
DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-WEST CENTRAL MOUNTAINS-
149 PM MDT SUN JUN 26 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
530 IN EFFECT UNTIL 900 PM MDT SUNDAY EVENING FOR THE
FOLLOWING AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 12 COUNTIES

  COLFAX          GUADALUPE       HARDING         LOS ALAMOS
  MORA            QUAY            SAN MIGUEL      SANDOVAL
  SANTA FE        TAOS            TORRANCE        UNION

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.

44

The radar

The Cannon AFB radar (KFDX), 146 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Guadalupe

When
June 26, 1:35 PM MST
Where
Guadalupe County, Dilia
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.200, -105.067

Hail, Mora

When
June 26, 1:50 PM MST
Where
Mora County, Ojo Feliz
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.067, -105.117

Hail, San Miguel

When
June 26, 2:10 PM MST
Where
San Miguel County, 15 mi E of Las Vegas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.600, -104.950

Flash Flood, Torrance

When
June 26, 3:00 PM MST to 3:50 PM MST
Where
Torrance County, 5 mi SW of Encino
Reported by
OFFICIAL NWS OBS.
Coordinates
34.600, -105.517

Hail, Guadalupe

When
June 26, 3:07 PM MST
Where
Guadalupe County, Vaughn
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.600, -105.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454406, 5454407, 5454408, 5454410, 5454409.